Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 196, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 2017, 6:06 PM MDT for El Paso County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 6:06 PM MDT (00:06 UTC)
- Expired
- Aug 9, 2017, 6:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 49 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2039 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WUUS55 KPUB 100006
SVRPUB
COC041-100030-
/O.NEW.KPUB.SV.W.0196.170810T0006Z-170810T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
606 PM MDT WED AUG 9 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central El Paso County in east central Colorado...
* Until 630 PM MDT
* At 605 PM MDT, a severe thunderstorm was located near Fountain, or
15 miles south of Colorado Springs, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fountain and southeast portions of Fort Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 10482 3867 10478 3865 10453 3853 10463
3856 10473
TIME...MOT...LOC 0005Z 301DEG 27KT 3862 10473
HAIL...1.00IN
WIND...60MPH
$$
mw1 follow-up statement
624
WWUS55 KPUB 100028
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
628 PM MDT WED AUG 9 2017
COC041-100037-
/O.EXP.KPUB.SV.W.0196.000000T0000Z-170810T0030Z/
El Paso CO-
628 PM MDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EL PASO COUNTY
WILL EXPIRE AT 630 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3861 10482 3867 10478 3865 10453 3853 10463
3856 10473
TIME...MOT...LOC 0027Z 301DEG 27KT 3854 10456
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:20 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 9, 3:20 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 320 PM MDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 320 PM MDT Wed Aug 9 2017 ...A Little Less Storm Coverage This Evening... A little less moisture covers the area this evening. Total Precipitable Water values estimated by satellite indicate generally 90-115 percent of average, down from 120-140 percent of average yesterday at this time. So this should decrease the overall storm coverage. However, there is still a shortwave making its way eastward across the Rockies that is triggering storms at this time. This shortwave will still manage to kick off some storms through the evening. High res models have things picking up during the evening, particularly over the Pikes Peak Region and plains, possibly staying active through late evening. And, because there is more heat and better shear today, a few of those cells could be on the strong to possibly severe side during the evening hours. The primary risks with most storms this evening will be locally heavy rain, wind gusts to around 50 mph and lightning. However, a couple of storms across the plains could produce quarters and 60 mph winds. Overnight into early Thursday, areas of low clouds and fog could develop over parts of the area, particularly through the lower Arkansas River Valley. For tomorrow, most of the day will be rather quiet with only isolated storm activity. However, late in the day, a boundary will drop south to near the Palmer Divide. This boundary will be the focus for potential severe weather into Thursday evening. The Storm Prediction Center currently has a large portion of the plains under a slight risk for severe weather Thursday. This makes perfect sense in light of the boundary that is expected to move through. .LONG TERM...(Thursday night through Wednesday) Issued at 320 PM MDT Wed Aug 9 2017 Thursday night-Friday night...Upper high across the Southern Rockies and into the Desert Southwest keeps west to northwest flow aloft across the region. Latest models continue to indicate an embedded shortwave translating across the Northern Rockies and into the Northern High Plains Thursday afternoon, which sends a cold front across the Eastern Plains of Colorado Thursday evening and night. With low level moisture pooling along and behind the front, the boundary will be a focus for convection through the evening. Models are indicating CAPES of 1000-1500 j/kg and shears in excess of 40 kts across the eastern plains, which would support the development of supercell thunderstorms, capable of producing large hail and damaging winds across much of the southeastern plains tomorrow evening. Models indicating storms congealing into an MCS across the far southeast plains late tomorrow night, which then continues into southwestern Kansas through early Friday morning. Will see moist upslope flow across the eastern Colorado through the day Friday, with morning stratus and patchy fog likely keeping the plains too stable through the afternoon. Further west, expecting another round of afternoon and evening storms to fire, with storms moving east southeast across the immediate adjacent plains through the late afternoon and evening, with a few possible showers surviving across the far southeast plains through the late evening. Will again have to watch for the potential for flash flooding on Friday, especially over and near area burn scars, with possible training of storms. Temperatures through this period will remain below seasonal levels. Saturday-Wedensday...Models continue to suggest the cool northwest flow pattern will persist into early next week, with several more embedded waves digging across the area. Pattern will remain favorable for daily convection, though hard to time features will likely play a role in determining where convection and the heaviest precipitation will occur. Temperatures look to slowly warm into early next week, though will generally remain below seasonal levels. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 320 PM MDT Wed Aug 9 2017 Convection will tend to be less widespread this evening than last evening as a little drier airmass covers the region. MVFR to LIFR CIGS and VSBYS will be possible through areas of precip. Primary storm threats will include heavy rain, wind gusts to around 50 mph, pea size hail and lightning. Overnight tonight into early Thursday, some areas of MVFR to LIFR CIGS and VSBYS could develop across the plains, particularly through the lower Arkansas River Valley. The KCOS, KPUB and KALS terminals could see storms at or near the terminals this evening. That threat could linger until around 3 or 4 UTC at KALS and to around 5 or 6 UTC at KCOS and KPUB. Low clouds and ceilings could possibly impact the KCOS and KPUB sites from roughly 9 to 15 UTC, although this is not certain. For tomorrow, storms will be pretty isolated for most of the day. However, late in the day, a boundary will approach the Palmer Divide from the north and then move south through the plains. This will lead to much more widespread storm coverage across the plains into Thursday evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, Aug 9, 6:00 PM MDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 600 PM MDT Wed Aug 9 2017 COZ058>089-093>099-110000- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 600 PM MDT Wed Aug 9 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Isolated to scattered thunderstorms be possible through the evening. The primary risks with most storms today will be heavy rain, wind gusts to around 50 mph and lightning. Some of the stronger storms may also produce hail. Flash flooding will be possible, particularly on burn scars and urban areas. One or two storms over the eastern plains could become severe this evening, producing quarter size hail and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be daily chances of thunderstorms across the area through Tuesday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 28/28
In the hours before
Special weather statement, Aug 9, 4:41 PM MDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Pueblo CO 441 PM MDT WED AUG 9 2017 COZ084-085-092315- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 441 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 515 PM MDT... At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over Peyton, or 22 miles northeast of Colorado Springs, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Calhan and Peyton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3903 10463 3913 10453 3903 10410 3878 10430 TIME...MOT...LOC 2241Z 302DEG 26KT 3904 10451 mw
Local storm report, Aug 9, 5:03 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HEAVY RAIN 7 NW CRIPPLE CREEK 38.82N 105.27W
08/09/2017 E2.00 INCH TELLER CO COCORAHS
ESTIMATED RAINFALL...1 HOUR DURATION. WATER
OVER THE ROADS.
&&
RMGLocal storm report, Aug 9, 5:04 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HEAVY RAIN 8 NW CRIPPLE CREEK 38.84N 105.27W
08/09/2017 M0.63 INCH TELLER CO TRAINED SPOTTER
&&Special weather statement, Aug 9, 5:19 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Pueblo CO 519 PM MDT WED AUG 9 2017 COZ081-082-085-092345- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 519 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT... SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT... At 519 PM MDT, Doppler radar was tracking a strong thunderstorm over Cripple Creek, or 17 miles west of Colorado Springs, moving east at 20 mph. Heavy rain, dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Colorado Springs, Cripple Creek and Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3873 10523 3884 10519 3880 10483 3861 10489 TIME...MOT...LOC 2319Z 289DEG 18KT 3876 10513 mw
Local storm report, Aug 9, 5:42 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
542 PM MDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD 7 NW CRIPPLE CREEK 38.82N 105.26W
08/09/2017 TELLER CO LAW ENFORCEMENT
FLOODING OCCURRING ON COUNTY ROAD 11, WATER
IS 6 INCHES DEEP AND 100 FEET WIDE.
&&Special weather statement, Aug 9, 5:45 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Pueblo CO 545 PM MDT WED AUG 9 2017 COZ081-085-086-100015- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 545 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER... SOUTHWESTERN EL PASO AND NORTHERN PUEBLO COUNTIES UNTIL 615 PM MDT... At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Carson, or 9 miles south of Colorado Springs, moving east at 25 mph. Heavy rain, small hail up to 1/2 inch in diameter and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security and Security-Widefield. LAT...LON 3867 10499 3878 10494 3876 10447 3849 10456 TIME...MOT...LOC 2344Z 284DEG 24KT 3871 10488 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:14 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Aug 9, 6:27 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Aug 9, 6:32 PM MDT | Special Weather Statement | PUB | Las Animas | 13 min |
| Aug 9, 6:56 PM MDT | Special Weather Statement | PUB | Las Animas | 19 min |
| Aug 9, 7:08 PM MDT | Special Weather Statement | PUB | Las Animas | 22 min |
| Aug 9, 7:16 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 44 min |
| Aug 9, 7:23 PM MDT | Special Weather Statement | PUB | Fremont | 22 min |
| Aug 9, 7:36 PM MDT | Special Weather Statement | PUB | Pueblo | 24 min |
| Aug 9, 7:48 PM MDT | Special Weather Statement | PUB | Fremont | 27 min |
| Aug 9, 7:59 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 31 min |
| Aug 9, 8:21 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 39 min |
| Aug 9, 9:15 PM MDT | Special Weather Statement | PUB | Otero | 30 min |
| Aug 9, 9:41 PM MDT | Special Weather Statement | PUB | 34 min | |
| Aug 9, 9:44 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| Aug 10, 2:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Aug 10, 3:07 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
| Aug 10, 3:27 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 44 min |
| Aug 10, 3:28 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Aug 10, 3:30 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
| Aug 10, 3:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
| Aug 10, 4:16 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 10, 4:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 30 min |
| Aug 10, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 35 min |
| Aug 10, 4:56 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Aug 10, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 31 min |
| Aug 10, 5:18 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Aug 10, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 38 min |
| Aug 10, 5:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| Aug 10, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 46 min |
| Aug 10, 5:43 PM MDT | Tornado Warning | PUB | Bent, Kiowa, Prowers | 32 min |
| Aug 10, 5:53 PM MDT | Special Weather Statement | PUB | Prowers | 52 min |
| Aug 10, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 48 min |
| Aug 10, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 46 min |
| Aug 10, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.